Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


ARS while on PEP
Sep 24, 2008

hi, I'm 21, in the fourth year of medschool. two weeks ago I had a low risk exposure to a hiv positive pattient (some of his pleural liquid splashed on my hand, a small puncture was present but it was already cicatrizing, red, not bleeding and not deep at all) anyway, I was prescripted with only 15 days of combivir (lamiduvine+zidovudine)which I will finish tomorrow, the thing is I know my chance for infection is almost zero, but I've been worrying since @ 15 days of my accident I developed a flu, with couging, sneezing, runny nose, some lymps in my neck but no fever at all. so, my question: can I make acute retroviral syndrome while still taking my PEP? thanks, I'm worried as hell

Response from Dr. Frascino

Hello 4th-Year Stud.,

I'm concerned about your medical school's policies and procedures for handling occupational exposure to bloodborne pathogens! If the risk didn't warrant PEP, then none should have been prescribed and you should have merely had follow-up HIV tests. If PEP was warranted, you should have been prescribed a full 28-day course. The choice of drugs to use in the PEP regimen would depend on what the source patient was taking or had taken in the past. (In your case there is a chance he may already have resistance to lamivudine or zidovudine.)

Next, I strongly encourage all folks who have an occupational exposure significant enough to warrant a course of PEP be followed by an HIV specialist. I tend to doubt that occurred in your case, based on the shortened course of PEP and choice of antiretrovirals.

To directly answer your question, yes, it is possible to develop acute retroviral syndrome (ARS) symptoms while on PEP. This occurs during PEP failures. I would tend to doubt you contracted HIV from your occupational exposure. However, I would suggest you see an HIV specialist for follow-up. He will evaluate your symptoms and also guide you regarding additional PEP and post-PEP HIV testing. As you are a fourth-year student, I'd suggest you download a copy of the "Updated U.S. Public Health Service Guidelines for the Management of Occupational Exposures to HIV and Recommendations for Post-Exposure Prophylaxis" at http://www.cdc.gov/mmwr/preview/mmwrhtml/rr5409a1.htm. Also, give a copy of the guidelines to whoever "prescripted" you the 15-day course! Finally, "prescript" is not a verb!

Good luck! I'm here if you need me. OK?

Dr. Bob



Previous
Isn't urine a bodily fluid?
Next
PEP Side Effects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement